To report three cases of meperidine-related seizures when meperidine was administered via patient-controlled analgesia pump (PCAP) and to review literature related to meperidine-associated seizures.
Case reports and review articles identified by a computerized search (MEDLINE) and manual search ( Index Medicus).
PCAPs are being used frequently to relieve the pain of sickle cell crisis as well as pain from many other etiologies. We report three cases of meperidine-related seizures associated with its administration via PCAP. Each of the patients received either relatively high doses, long-term therapy, or both. Meperidine has been associated with seizure activity when administered via traditional routes. Previously identified risk factors for the development of meperidine-related seizures include renal failure, high meperidine dosages, and coadministration of hepatic enzyme-inducing medications or phenothiazines.
Meperidine administered via PCAP may be associated with seizures. Optimally, an alternative analgesic should be administered when this route is used.